Alert archive / Wisconsin / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Milwaukee, WI
NWS Milwaukee, WI issued this winter storm watch at Jan 29, 2021, 3:02 AM CST for 10 counties in Wisconsin. It took effect at Jan 30, 2021, 3:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 29, 2021, 3:02 AM CST (09:02 UTC)
- In effect from
- Jan 30, 2021, 3:00 PM CST
- Expired
- Jan 29, 2021, 2:28 PM CST
- In force
- Issued by
- NWS Milwaukee, WI
Counties Green County, WI, Kenosha County, WI, Lafayette County, WI, Milwaukee County, WI, Ozaukee County, WI, Racine County, WI, Rock County, WI, Walworth County, WI, Washington County, WI, Waukesha County, WI
The radar
The Milwaukee radar (KMKX), 10 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
059 WWUS43 KMKX 290902 WSWMKX URGENT - WINTER WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 302 AM CST Fri Jan 29 2021 WIZ067>069-291715- /O.NEW.KMKX.WS.A.0001.210130T2100Z-210131T1800Z/ Lafayette-Green-Rock- Including the cities of Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, Monroe, Brodhead, Janesville, and Beloit 302 AM CST Fri Jan 29 2021 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 7 inches possible. Winds could gust as high as 35 mph. * WHERE...Lafayette, Green and Rock Counties. * WHEN...From Saturday afternoon through Sunday morning. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...With gusty winds some areas of blowing and drifting snow will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ WIZ059-060-065-066-070>072-291715- /O.NEW.KMKX.WS.A.0001.210131T0000Z-210201T0000Z/ Washington-Ozaukee-Waukesha-Milwaukee-Walworth-Racine-Kenosha- Including the cities of West Bend, Germantown, Hartford, Mequon, Cedarburg, Grafton, Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, Milwaukee, Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha 302 AM CST Fri Jan 29 2021 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 8 inches possible. Winds could gust as high as 35 mph. * WHERE...Portions of southeast Wisconsin. * WHEN...From Saturday evening through Sunday afternoon. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...With gusty winds some areas of blowing and drifting snow will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
2 follow-up statements
812 WWUS43 KMKX 291506 WSWMKX URGENT - WINTER WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 906 AM CST Fri Jan 29 2021 WIZ067>069-292315- /O.CON.KMKX.WS.A.0001.210130T2100Z-210131T1800Z/ Lafayette-Green-Rock- Including the cities of Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, Monroe, Brodhead, Janesville, and Beloit 906 AM CST Fri Jan 29 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 7 inches possible. Winds could gust as high as 35 mph. * WHERE...Lafayette, Green and Rock Counties. * WHEN...From Saturday afternoon through Sunday morning. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...With gusty winds some areas of blowing and drifting snow will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ WIZ059-060-065-066-070>072-292315- /O.CON.KMKX.WS.A.0001.210131T0000Z-210201T0000Z/ Washington-Ozaukee-Waukesha-Milwaukee-Walworth-Racine-Kenosha- Including the cities of West Bend, Germantown, Hartford, Mequon, Cedarburg, Grafton, Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, Milwaukee, Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha 906 AM CST Fri Jan 29 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 8 inches possible. Winds could gust as high as 35 mph. * WHERE...Portions of southeast Wisconsin. * WHEN...From Saturday evening through Sunday afternoon. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...With gusty winds some areas of blowing and drifting snow will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ DDV
762 WWUS43 KMKX 292028 WSWMKX URGENT - WINTER WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 228 PM CST Fri Jan 29 2021 WIZ067>069-300430- /O.UPG.KMKX.WS.A.0001.210130T2100Z-210131T1800Z/ /O.NEW.KMKX.WS.W.0002.210130T2100Z-210201T0000Z/ Lafayette-Green-Rock- Including the cities of Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, Monroe, Brodhead, Janesville, and Beloit 228 PM CST Fri Jan 29 2021 ...WINTER STORM WARNING IN EFFECT FROM 3 PM SATURDAY TO 6 PM CST SUNDAY... * WHAT...Snow, heavy at times. Total snow accumulations of 5 to 8 inches. Wind gusts of 25 to 35 mph may result in areas of blowing and drifting snow as well. * WHERE...Lafayette, Green and Rock Counties. * WHEN...From 3 PM Saturday to 6 PM CST Sunday. * IMPACTS...Travel could be very difficult due to snow covered roads and reduced visibilities, particularly Saturday evening and overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ059-060-065-066-070>072-300430- /O.UPG.KMKX.WS.A.0001.210131T0000Z-210201T0000Z/ /O.NEW.KMKX.WS.W.0002.210131T0000Z-210201T0000Z/ Washington-Ozaukee-Waukesha-Milwaukee-Walworth-Racine-Kenosha- Including the cities of West Bend, Germantown, Hartford, Mequon, Cedarburg, Grafton, Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, Milwaukee, Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha 228 PM CST Fri Jan 29 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 PM SATURDAY TO 6 PM CST SUNDAY... * WHAT...Snow, heavy at times. Total snow accumulations of 5 to 9 inches, with the highest amounts likely towards Illinois and Lake Michigan. Wind gusts of 25 to 35 mph may result in areas of blowing and drifting snow as well. * WHERE...Portions of southeast Wisconsin. * WHEN...From 6 PM Saturday to 6 PM CST Sunday. * IMPACTS...Travel could be very difficult due to snow covered roads and reduced visibilities, particularly Saturday evening and overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WIZ046-047-051-052-056>058-062>064-300430- /O.NEW.KMKX.WW.Y.0006.210131T0000Z-210201T0000Z/ Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Iowa-Dane-Jefferson- Including the cities of Montello, Westfield, Oxford, Neshkoro, Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg, Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, Lodi, Beaver Dam, Waupun, Mayville, Dodgeville, Mineral Point, Barneveld, Madison, Watertown, Fort Atkinson, and Jefferson 228 PM CST Fri Jan 29 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM SATURDAY TO 6 PM CST SUNDAY... * WHAT...Snow. Total snow accumulations of 3 to 6 inches, with the highest amounts likely towards the south and Lake Michigan. Wind gusts of 25 to 35 mph may result in areas of blowing and drifting snow as well. * WHERE...Portions of east central, south central and southeast Wisconsin. * WHEN...From 6 PM Saturday to 6 PM CST Sunday. * IMPACTS...Plan on slippery road conditions that could make travel difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ DDV
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this winter storm watch went out at Jan 28, 8:30 PM CST, 6 hours 32 minutes earlier.
Area forecast discussion, Jan 28, 8:30 PM CST, 6 hours 32 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 830 PM CST Thu Jan 28 2021 .UPDATE... (Issued 830 PM CST Thu Jan 28 2021) Temperatures in a few locations have cool quicker then expected, so will continue to update hourly temperatures as needed. High pressure continues to slowly track east, just south of the state line with passing high clouds over southern Wisconsin. These high clouds should help keep any widespread fog or freezing fog from developing. Will have to keep an eye on stratus west of the area, slowly moving east-northeast across Iowa and Minnesota. Latest forecast guidance does hint at this stratus moving through the early/mid morning hours. If this stratus does make it, there could be some flurries across south-central Wisconsin around come morning. Anderson && .SHORT TERM... (Issued 239 PM CST Thu Jan 28 2021) Tonight through Friday night: High pressure sitting over us today will gradually slide east overnight. This will keep things quiet and chilly with lows dipping into the single digits. Some high clouds look to linger as well. Another thing to keep an eye on is the lower cloud shield in western IA/southwestern MN as the RAP and to some extent the HRRR hint at a eastward expansion overnight. However, not too confident at this time of it expanding all the way into southern WI, but there is a potential and if it did, it could keep temps a few degrees warmer in western portions of the CWA tonight. Otherwise, expect the high pressure to be east of the area on Friday. This will bring southeasterly winds and warm things up a bit more into the mid to upper 20s. Overnight Friday is looking warmer than previous nights as well with lows in upper teens/low 20s. However, with a storm system brewing upstream, the GFS and NAM prog a swath of mid-level vorticity to eject out ahead of the main trough and combined with low-level WAA and just enough moisture off the lake may be enough to produce a few flurries. Wagner && .LONG TERM... (Issued 239 PM CST Thu Jan 28 2021) Saturday through Sunday: The main focus continues to be the weekend system bringing another round of snow across southern and central WI. Models seem to have a handle on it and are in better agreement, but questions still remain in the exact amounts given some ensemble spread and where the better forcing or potential banding will set up to produce heavier snowfall. Overall, the trough is progged to push into the West Coast on Friday and sweep across the south central CONUS Saturday. As the mid-level trough lifts as it pushes into the Midwest, a surface low is expected to track from the panhandles of OK/TX east-northeast into southern half of IL and into the Ohio River Valley. This system is also looking to bring plenty of moisture with above normal PWATs and as it pushes east into IL this will position southern WI within the deformation zone Saturday afternoon and evening. Combine the ample moisture/deformation with strong mid- level dCVA, low-level WAA and , and snow to liquid ratios around climo between 10:1-15:1, this system is shaping up to produce several inches of snowfall across our CWA late Saturday afternoon into Sunday. Additional accumulations are possible along the lakefront given northeasterly winds and higher delta T's around 7-10C, so lake enhancement is likely. As the system exits to the east on Sunday northeasterly winds will linger and some lake effect snow bands will be possible into the afternoon/evening. Not thinking it will produce too much additional snowfall, but there is enough of a potential. Overall, confidence is increasing with this weekend system and accumulating snowfall. This will likely lead to impacts pertaining to weekend travel. Will need to monitor as things evolve over the coming days to hammer out the finer details. Monday through Thursday: Early next week will be quieter as a mid-level ridge builds in across the central CONUS. There looks to be another system on the horizon for the middle of next week with a mid-level trough digging across the CONUS and could be our next weather producer for southern WI. Wagner && .AVIATION... (Issued 830 PM CST Thu Jan 28 2021) VFR conditions are expected tonight, with passing high clouds expected over the region. Will need to monitor the stratus upstream of the area on Friday. A few models try to bring in MVFR ceilings and some snow flurries into portions of south-central Wisconsin Friday morning, as warm air advection returns to southern Wisconsin. KMSN/KJVL will have the best chance at seeing some of these lower ceilings work in from the west late tonight into Friday morning. Anderson && .MARINE... (Issued 239 PM CST Thu Jan 28 2021) High pressure will continue tonight and shift east on Friday. Increasing southeasterly winds will develop and continue into Saturday before a storm system works its way across IL and the Ohio River Valley late Saturday into Sunday. This will bring stronger northeasterly winds through the end of the weekend. Small craft conditions are likely through the weekend. Wagner && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jan 28, 2:52 PM CST, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 252 PM CST Thu Jan 28 2021 WIZ046-047-051-052-056>060-062>072-292100- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 252 PM CST Thu Jan 28 2021 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Thursday Accumulating snow is looking more likely for Saturday night, possibly continuing through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-292100- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 252 PM CST Thu Jan 28 2021 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Thursday Small craft conditions are likely this weekend with the increasing winds and building waves. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-292100- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 252 PM CST Thu Jan 28 2021 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Thursday Increasing winds and building waves are expected across the open waters this weekend, but should remain below gales. www.weather.gov/mkx
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 2:28 AM CST | Small Craft Advisory | MKX | 40 hr | |
| Jan 29, 2:28 PM CST | Winter Storm Warning | MKX | Green, Kenosha, Lafayette, Milwaukee, Ozaukee, Racine and 5 more | 52 hr |
| Jan 29, 2:28 PM CST | Winter Weather Advisory | MKX | Columbia, Dane, Dodge, Fond du Lac, Green Lake, Iowa and 4 more | 46 hr |
| Jan 29, 2:42 PM CST | Gale Warning | MKX | 42 hr |
Nearby
Winter Storm Watches in Wisconsin, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.